Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2009, 2:10 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2009, 2:10 PM EDT (18:10 UTC)
- Expired
- May 5, 2009, 3:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 2:45 PM EDT | HAIL 0.75 | 2 Nnw Hobbton, NC | HAIL REPORTED BY PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 10:18 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 051810
SVRRAH
NCC051-163-051900-
/O.NEW.KRAH.SV.W.0039.090505T1810Z-090505T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 300 PM EDT
* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTH OF ROSEBORO...OR 16 MILES
SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 25 MPH. PENNY SIZED HAIL
AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ROSEBORO...
SALEMBURG...
CLINTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3485 7849 3484 7852 3484 7869 3525 7858
3524 7828 3509 7816 3506 7815 3479 7845
TIME...MOT...LOC 1810Z 218DEG 20KT 3486 7853
$$
BLAES3 follow-up statements
000
WWUS52 KRAH 051820
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT TUE MAY 5 2009
NCC051-051829-
/O.CAN.KRAH.SV.W.0039.000000T0000Z-090505T1900Z/
CUMBERLAND NC-
220 PM EDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3493 7857 3498 7859 3525 7858 3524 7828
3509 7816 3506 7815 3479 7845
TIME...MOT...LOC 1819Z 218DEG 20KT 3490 7849
$$
NCC163-051900-
/O.CON.KRAH.SV.W.0039.000000T0000Z-090505T1900Z/
SAMPSON NC-
220 PM EDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SAMPSON COUNTY...
AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
ROSEBORO...OR 12 MILES SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 25
MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SALEMBURG AND HOBBTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3493 7857 3498 7859 3525 7858 3524 7828
3509 7816 3506 7815 3479 7845
TIME...MOT...LOC 1819Z 218DEG 20KT 3490 7849
$$
WSS000
WWUS52 KRAH 051835
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT TUE MAY 5 2009
NCC163-051900-
/O.CON.KRAH.SV.W.0039.000000T0000Z-090505T1900Z/
SAMPSON NC-
235 PM EDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHERN SAMPSON COUNTY...
AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... HOBBTON...SOUTHERN
CLINTON AND MOLTONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
&&
LAT...LON 3493 7847 3499 7848 3519 7851 3524 7828
3509 7816 3506 7815 3488 7835
TIME...MOT...LOC 1832Z 240DEG 20KT 3493 7839
$$
BLAES000
WWUS52 KRAH 051859
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT TUE MAY 5 2009
NCC163-051908-
/O.EXP.KRAH.SV.W.0039.000000T0000Z-090505T1900Z/
SAMPSON NC-
259 PM EDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAMPSON COUNTY
EXPIRES AT 300 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM
EDT TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3493 7847 3499 7848 3519 7851 3524 7828
3509 7816 3506 7815 3488 7835
TIME...MOT...LOC 1858Z 240DEG 20KT 3500 7824
$$
BLAESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:54 PM EDT, 16 minutes earlier.
Area forecast discussion, May 5, 1:54 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 154 PM EDT TUE MAY 05 2009 .SYNOPSIS... A FRONT WILL STALL ACROSS CENTRAL NC BEFORE DISSIPATING ON WEDNESDAY. ANOTHER FRONT WILL PUSH EAST INTO THE AREA ON THURSDAY...AND STALL OVER THE SOUTHEAST STATES THROUGH SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1046 AM TUESDAY... AT 14Z...SURFACE BOUNDARY APPEARS TO HAVE STALLED ALONG A RWI-ERWIN-DUNN-ALBEMARLE LINE. THIS BOUNDARY STILL FAIRLY SHARP WITH TEMPS IN THE 50S OVER THE FAR NORTHERN COUNTIES WITH DEWPOINTS IN THE LOW/MID 50S. SOUTH OF THE FRONT...TEMPS AND DEWPOINTS IN THE 60S. WATER VAPOR IMAGERY INDICATES A MCV ROTATING E-NE ACROSS KY INTO SOUTHERN OH WITH TRAILING SHEAR AXIS CROSSING THE SOUTHERN APPALACHIANS INTO THE FOOTHILLS AND WESTERN PIEDMONT. THIS SHEAR AXIS MARKS LEADING EDGE OF SLIGHTLY COOLER TEMPS ALOFT AS 12Z SOUNDING FROM NASHVILLE AT MINUS 17 WHILE GS WAS AT MINUS 14. THIS FEATURE WILL PIVOT ACROSS REGION THIS AFTERNOON LIKELY INCREASING MID LEVEL LAPSE RATES. MEANWHILE 12Z UPPER AIR ANALYSIS DEPICTS CONFLUENCE 850MB FLOW OVER OUR SOUTHERN AND EASTERN COUNTIES. THIS IS PROJECTED TO PERSIST UNTIL 0Z THEN MOVE EAST TOWARD THE COAST. THIS FLOW WILL CONTINUE TO FUNNEL GULF MOISTURE INTO REGION. FINALLY...WE ARE IN THE NOSE OF MINOR H3 JET MAX CROSSING THE MID MS VALLEY INTO THE TN VALLEY AS WINDS FROM GSO TO NASHVILLE DIFFER BY 25KTS. THIS SUGGEST DECENT UPPER LEVEL DIFFLUENCE OVER OUR AREA. THUS...APPEARS THAT PARAMETERS ARE IN PLACE FOR ACTIVE CONVECTION ACROSS THE SOUTH HALF OF CENTRAL NC THROUGH 00Z. LOW LEVEL INSTABILITY MARGINAL AT 14Z BUT DID NOTE THINNING OF OVERCAST OVER THE FAR SOUTHERN COUNTIES AS WELL AS SECTIONS OF NORTHERN SC. ANY HEATING THAT OCCURS SOUTH OF THE BOUNDARY WILL PROVIDE AN ENVIRONMENT RIP FOR THE DEVELOPMENT OF STRONG/SEVERE STORMS. MAIN SEVERE THREAT APPEARS TO BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. TORNADIC POTENTIAL WILL BE BEST IN VICINITY OF THE STALLED BOUNDARY NEAR HIGHWAY 64. ALONG CELLS THAT TRAVEL ALONG THIS FEATURE WILL HAVE ENHANCED LOW LEVEL HELICITY WHICH THE MODELS SUGGEST WILL BE IN EXCESS OF 175 M2/S2 THIS AFTERNOON. IF AIR MASS ABLE TO DESTABILIZE OVER THE SOUTHERN PIEDMONT...WOULD LIKELY NEED A NEW SEVERE WEATHER WATCH FOR THE MAJORITY OF THE PIEDMONT AND NORTHERN COASTAL PLAIN. TEMPS TODAY DEPENDENT UPON BREAKS IN THE OVERCAST IN THE SOUTH...AND HOW LONG WEDGE LIKE AIR MASS RESIDES IN THE NW PIEDMONT. KEPT MAX TEMPS CLOSE TO PREVIOUS FORECAST IN THE SOUTH. OVER THE FAR N-NW...LOWERED MAX TEMPS A COUPLE OF DEGREES AS NEAR SURFACE E-NE FLOW AND PERIODS OF SHOWERS WILL LIKELY KEEP TEMPS COOLER THAN EARLIER THINKING. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 315 AM TUESDAY... THE UNSETTLED/STORMY WEATHER CONTINUES. FRONT LOOKS TO DISSIPATE ACROSS THE AREA ON WEDNESDAY...PROOF IN THE DIFFUSE MODEL LI GRADIENT. HOWEVER A MORE PROMINENT S/W TROUGH HAS BEEN PEGGED FOR SEVERAL MODEL RUNS NOW TO APPROACH THE AREA LATE IN THE DAY...WITH AN IMPRESSIVE SURFACE WAVE MOVING UP THE SPINE OF THE APPALACHIANS. THE SURFACE WAVE DRAGS A WELL DEFINED SURFACE TROUGH THE AREA WEDNESDAY NIGHT WITH A 50KT LOW JET TRAVERSING THE AREA. CONVECTION WILL INCREASE THROUGH THE AFTERNOON AND EVENING...WITH ANOTHER THREAT OF SEVERE STORMS...INCLUDING STRONG DAMAGING WINDS IN THE AFTERNOON EVNG AND POSSIBLE TORNADOES WEDNESDAY NIGHT ACROSS CENTRAL NC AS MODELS SHOW 750 TO 1000 J/KG OF MUCAPE AND 300 TO 350 OF 0 TO 1 KM HELICITY ATTENDANT TO THE SURFACE WAVE PASSAGE. WILL ADD MORE DETAILS IN THE HWO FOR SEVERE THREAT WEDNESDAY AND WEDNESDAY NIGHT. HIGHS 75-82 AND LOWS 62-68. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 3 AM TUESDAY... THURSDAY: BEST PRECIP CHANCES LOOK TO BE DURING THE MORNING HOURS THURSDAY AS YET ANOTHER MID LEVEL SHORTWAVE TRAVERSES ACROSS THE REGION. MOST GUIDANCE IS IN AGREEMENT THAT THIS PIECE OF ENERGY WILL BE LOCATED EAST OF THE AREA BY 15-18Z. THIS LEAVES THE REST OF THE DAY UNDER WEAK SUBSIDENCE IN THE SHORTWAVES WAKE ALONG WITH 850-500 MB WESTERLY FLOW. THEREFORE...WILL START THE DAY WITH CHANCE POPS ACROSS THE AREA...HIGHEST IN THE COASTAL PLAIN WHERE LARGE SCALE FORCING AND MUCAPES OF AROUND 500 J/KG WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS. POPS WILL BE TAPERED OFF TO SLIGHT CHANCE FROM MIDDAY ON WITH ONLY ISOLATED...DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS EXPECTED WITH MLCAPES FORECAST TO BE BETWEEN 500-1000 J/KG. A GOOD DEAL OF AFTERNOON SUNSHINE ALONG WITH THICKNESSES IN THE 1390S SUPPORT LOW TO MID 80S FOR HIGHS. NO ADDITIONAL SHORTWAVES APPEAR TO AFFECT THE AREA THURSDAY NIGHT...SO IT SHOULD BE A QUIET BUT VERY MILD NIGHT. LIGHT SW FLOW KEEPS TEMPS IN THE LOW TO MID 60S FOR MIN TEMPS. FRIDAY AND SATURDAY: THE LOWEST MID LEVEL HEIGHTS WILL CONTINUE TO BE ACROSS THE NORTHERN THIRD OF THE COUNTRY INTO SOUTHERN CANADA...WITH THE BASE OF TROUGHING JUST SKIRTING THE MID ATLANTIC/CAROLINAS. THIS PLACES US IN DEEP WESTERLY FLOW AND PRECIP CHANCES WILL HINGE ON ANY PERTURBATIONS/MCVS MOVING THROUGH THE FLOW. THE GFS IS A CONVECTIVE MESS ON FRIDAY...PRODUCING A FEW SUCH MCVS THAT MOVE THROUGH THE AREA. THE ECMWF IS ESSENTIALLY DRY FOR FRI. SINCE THE TIMING AND DEVELOPMENT OF SUCH FEATURES IS DUBIOUS AT BEST THIS FAR OUT...WILL CONFINE SMALL CHANCE POPS TO DIURNAL CONVECTION WITH ANY ACTIVITY DIMINISHING EARLY FRI EVE. HIGHS MID TO UPPER 80S...LOWS AGAIN IN THE 60S SAT MORNING. MODELS ARE IN FAIR AGREEMENT IN BRINGING A COLD FRONT INTO THE NW PIEDMONT BY LATE SAT AFTN AND ACROSS THE CWA SAT NIGHT AS THE HEART OF THE MID LEVEL TROUGH MOVES INTO NEW ENGLAND. BEST HEIGHT FALLS/MID LEVEL FORCING APPEAR TO STAY NORTH OF THE AREA...SO WILL KEEP POPS IN THE LOW CHANCE RANGE FOR NOW. SUNDAY AND MONDAY: FRONT STALLS SOUTH OF THE REGION SUNDAY AND MONDAY WITH COOL HIGH PRESSURE BUILDING INTO THE AREA. THIS SHOULD BRING A RETURN TO MORE SEASONABLE TEMPERATURES WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE MID TO UPPER 50S BY MONDAY MORNING. WITH THE FLOW REMAINING WESTERLY...ANY SHORTWAVES RIDING THROUGH THE FLOW (INCREDIBLY DIFFICULT AND TIME THIS FAR OUT) COULD RESULT IN SOME ISENTROPIC LIFT AND RESULTANT PRECIP AS THE FRONT SINKS SOUTH OF THE REGION. WILL KEEP FORECAST DRY FOR NOW BUT WILL CONTINUE TO MONITOR AS THE DAYS PROGRESS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 142 PM TUESDAY... IFR/LIFR CEILINGS EARLY THIS AFTERNOON OVER THE NORTHERN PIEDMONT WILL GRADUALLY LIFT INTO MVFR CONDITIONS BY 20-22Z AS LOW LEVEL HEATING GRADUALLY LIFTS CEILINGS. MVFR CEILINGS EXPECTED ELSEWHERE AS MOIST AIRMASS AND HEATING WILL MAINTAIN CEILINGS BETWEEN 1500-2500 FT. APPROACH OF AN DISTURBANCE ALOFT WILL SUSTAIN SCATTERED CONVECTION THROUGH 02Z ACROSS THE AREA. EXPECT IFR CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS. EXPECT A LULL IN THE CONVECTION TONIGHT THROUGH EARLY WEDNESDAY MORNING. NEARLY SATURATED AIR MASS WILL RESULT IN LIFR CEILINGS AND POSSIBLY LIFR VISIBILITIES AS SKIES ALOFT BRIEFLY CLEAR...CAUSING NEAR SURFACE LAYER TO COOL TO THE DEWPOINT. FOG AND LOW STRATUS THAT FORM WILL LIFT BETWEEN 13-15Z WED. WEDNESDAY...A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL RESULT IN BROKEN CEILINGS BETWEEN 2000-3500 FT BY AFTERNOON. A S-SW WIND SUSTAINED 8-12 KTS WITH GUSTS 19-23KTS EXPECTED...ESPECIALLY IN VICINITY OF KFAY AND KRWI WHERE HEATING MAY BE A BIT STRONGER. AIR MASS WILL AGAIN SUPPORT SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ...MAINLY AFTER 16Z. EXPECT CONVECTION TO PERSIST WELL INTO THE NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES AND CROSSES THE REGION AFTER 00Z. STABLE CONDITIONS EXPECTED THU INTO THU NIGHT WHILE A RETURN TO UNSTABLE CONDITIONS AND PERIODS OF ADVERSE AVIATION CONDITIONS ANTICIPATED FOR FRIDAY INTO SATURDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...WSS SHORT TERM...CBL LONG TERM...JFB AVIATION...WSS
Hazardous weather outlook, May 5, 12:05 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1205 PM EDT TUE MAY 5 2009 NCZ007>011-021>028-038>043-073>078-083>086-060930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE- 1205 PM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA. SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES IN THE AFTERNOON. AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE 95. A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF CENTRAL NC LATE WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT. RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. NCZ088-089-060930- CUMBERLAND-SAMPSON- 1205 PM EDT TUE MAY 5 2009 ...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA. SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES IN THE AFTERNOON. AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE STALLED FRONTAL BOUNDARY WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE 95. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF CENTRAL NC WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT. RESIDENTS ACROSS CENTRAL NC ARE ADVISED TO MAINTAIN AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS IMPACT THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Special weather statement, May 5, 8:16 AM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 816 AM EDT TUE MAY 5 2009 NCZ075-084>086-051315- HOKE-MOORE-RICHMOND-SCOTLAND- 816 AM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...HOKE AND SCOTLAND COUNTIES THROUGH 915 AM EDT... AT 814 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF DIGGS...OR ABOUT 6 MILES NORTH OF CHERAW...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DIGGS AROUND 820 AM EDT...EAST ROCKINGHAM AROUND 830 AM EDT...HAMLET AROUND 835 AM EDT...HOFFMAN AROUND 855 AM EDT...CAMP MACKALL AROUND 900 AM EDT...ASHLEY HEIGHTS AROUND 915 AM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RAINFALL AMOUNTS BETWEEN A HALF AND ONE INCH CAN BE EXPECTED. THIS MAY CAUSE BRIEF FLOODING OF INTERSECTIONS AND LOW LYING AREAS. WSS
Special weather statement, May 5, 9:03 AM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 903 AM EDT TUE MAY 5 2009 NCZ042-078-089-051400- JOHNSTON-SAMPSON-WAYNE- 903 AM EDT TUE MAY 5 2009 ...SHOWERS AND EMBEDDED STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEASTERN JOHNSTON...WAYNE AND EASTERN SAMPSON COUNTIES THROUGH 1000 AM EDT... AT 900 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER CLINTON...MOUNT OLIVE AND GRANTHAM MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BROGDEN AROUND 915 AM EDT... ELROY AROUND 925 AM EDT...WALNUT CREEK AROUND 930 AM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE HALF INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BLAES
Special weather statement, May 5, 11:18 AM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1118 AM EDT TUE MAY 5 2009 NCZ089-051645- SAMPSON- 1118 AM EDT TUE MAY 5 2009 ...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY THROUGH 100 PM EDT... AT 1110 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM BLADEN COUNTY NORTHEAST INTO FAR SOUTHERN SAMPSON COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. THE STRONGEST THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE SAME LOCATIONS IN FAR SOUTHERN SAMPSON COUNTY THROUGH 100 PM ...RESULTING IN RAINFALL AMOUNTS EXCEEDING ONE INCH WITH LOCALIZED AMOUNTS UP TO TWO INCHES POSSIBLE. THE BLACK RIVER...BULLTAIL CREEK AND DOCTORS CREEK WILL LIKELY SEE SIGNIFICANT RISES INTO THE EARLY AFTERNOON HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM THIS EVENING. BLAES
Special weather statement, May 5, 1:42 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 142 PM EDT TUE MAY 5 2009 NCZ042-077-088-089-051900- CUMBERLAND-HARNETT-JOHNSTON-SAMPSON- 142 PM EDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND...SOUTHERN JOHNSTON...SOUTHEASTERN HARNETT AND SAMPSON COUNTIES THROUGH 315 PM EDT... AT 142 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES SOUTH OF HOPE MILLS...OR ABOUT 13 MILES NORTHEAST OF LUMBERTON... MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CEDAR CREEK... VANDER...STEDMAN...EASTOVER...WADE...FALCON. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BLAES
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:51 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 39 min |
| May 5, 3:20 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 25 min |
| May 5, 3:39 PM EDT | Tornado Warning | RAH | Wayne | 36 min |
| May 5, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wilson | 41 min |
| May 5, 4:12 PM EDT | Tornado Warning | RAH | Johnston, Nash, Wilson | 48 min |
| May 5, 4:58 PM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 18 min |
| May 5, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Wake | 39 min |
| May 5, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wilson | 38 min |
| May 5, 5:28 PM EDT | Tornado Warning | RAH | Johnston, Nash, Wilson | 47 min |
| May 5, 5:41 PM EDT | Tornado Warning | RAH | Chatham, Durham, Wake | 49 min |
| May 5, 5:49 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 41 min |
| May 5, 6:10 PM EDT | Tornado Warning | RAH | Edgecombe, Nash, Wilson | 26 min |
| May 5, 6:29 PM EDT | Tornado Warning | RAH | Wake | 46 min |
| May 5, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Stanly | 44 min |
| May 5, 6:53 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Stanly | 52 min |
| May 5, 6:54 PM EDT | Flash Flood Warning | RAH | Wake | 111 min |
| May 5, 7:10 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 12 min |
| May 5, 7:13 PM EDT | Tornado Warning | RAH | Franklin, Wake | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.